BERKELEY, CA (UroToday.com) - Docetaxel has been widely accepted as a first-choice chemotherapeutic agent for managing castration resistant prostate cancer (CRPC). The main side effects of docetaxel are neutropenia, hypersensitivity reaction, stomatitis, peripheral neuropathy and fluid retention. Interstitial pneumonitis is a rare adverse effect but the mortality rate is high, thus the awareness of this toxicity is important. Herein, we report a patient with acute life-threatening interstitial pneumonitis after docetaxel therapy.
|"...docetaxel-induced interstitial pneumonitis in patients with CRPC is an extremely rare complication, but it could be life threatening. Therefore, physicians should take into account the possibility of this serious fatal complication."|
A 69-year-old man was diagnosed as advanced prostate cancer with multiple bone metastases and his PSA was 1149 ng/ml. He underwent both orchiectomy with maximal androgen blockade, and PSA decreased to 3.3 ng/ml. However, PSA was increased up to 32.6 ng/ml even after estramustine administration, thus he decided to receive docetaxel chemotherapy (TAX 327 protocol). After two cycles of chemotherapy, PSA was decreased from 32.6 to 2.7 ng/mL. Ten days after the third cycle docetaxel administration (cumulative dosage 350mg), he presented to the emergency department with dyspnea, cough, sputum, and fever to 39.2 °C. The chest X-ray and chest computed tomography (CT) revealed diffuse reticulonodular shadow in both lungs, which suggested interstitial pneumonitis. Although the cultures and stains for infectious etiologies were negative, empiric broad-spectrum antibiotics and high-dose of corticosteroids (methylprednisolone 500 mg per day) were used initially. Septic shock developed after 3 days of admission. His O2 saturation decreased to 80%, and he was transferred to the intensive care unit, intubated, and placed on mechanical ventilation. Dopamine was required for hypotension. But his situation worsened steadily. We performed cardiopulmonary resuscitation but he died 4 days after hospital admission.
Although pneumonitis is rare side effect, the mortality is high, thus oncologists should be aware of it. Patients usually present with high fever, cough, dyspnea and diffuse lung infiltration. The symptoms develop acutely over 1-2 days, rapidly progressing despite empiric antibiotic therapies, and culminate in respiratory failure requiring mechanical ventilation. The treatment of choice is the administration of corticosteroid therapy, usually 30 to 60 mg of prednisolone per day for 2 to 3 weeks, or 60 to 240 mg per day in more severe conditions such as acute respiratory failure, with a slow and careful tapering-off period.
In conclusion, docetaxel-induced interstitial pneumonitis in patients with CRPC is an extremely rare complication, but it could be life threatening. Therefore, physicians should take into account the possibility of this serious fatal complication.
- Fossella FV. Docetaxel in the treatment of non-small cell lung cancer: review of single-agent trials. Seminars in Oncology 1999; 26: 17-23; discussion 41-2.
- Nagata S, Ueda N, Yoshida Y, Matsuda H, Maehara Y. Severe interstitial pneumonitis associated with the administration of taxanes. Journal of Infection and Chemotherapy: Official journal of the Japan Society of Chemotherapy 2010; 16: 340-4.
Seok Joong Yun, MD, PhD as part of Beyond the Abstract on UroToday.com. This initiative offers a method of publishing for the professional urology community. Authors are given an opportunity to expand on the circumstances, limitations etc... of their research by referencing the published abstract.
Department of Urology
Chungbuk National University Hospital
62 Kaeshin-dong, Heungduk-ku, Cheongju, Chungbuk
Docetaxel-induced fatal interstitial pneumonitis in a patient with castration-resistant prostate cancer - Abstract
More Information about Beyond the Abstract